Tennessee, 2011

Damaging Winds in Tennessee, July 4, 2011

July 4, 2011 · NWS MRX · 6 events in 4 counties and zones

Moderate instability formed across the Southern Appalachians during the early afternoon and widely scattered severe thunderstorms developed ahead of a cold front resulting in damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Moderate instability formed across the Southern Appalachians during the early afternoon and widely scattered severe thunderstorms developed ahead of a cold front resulting in damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 12:25 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 4, 12:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT MON JUL 4 2011

.AVIATION...WEAK FRONTAL BOUNDARY APPROACHING THE AREA TODAY.
ASSOCIATED LINE OF CONVECTION WILL MOVE THROUGH THIS AFTERNOON...
EFFECTING LOCAL TAF SITES AND PROVIDING BRIEF MVFR CONDITIONS AND
POSSIBLE GUSTY THUNDERSTORM WINDS. THE BOUNDARY WILL STALL OVER THE
REGION KEEPING US IN AN UNSETTLE PATTERN THROUGH THE REST OF THE
PERIOD.  WILL HAVE SOME SCT LOWER TO MID LEVEL CLOUDS OVERNIGHT WITH
PATCHY FOG NEAR TRI TOWARDS MORNING.  ADDITIONAL CONVECTION IS
EXPECTED ON TUESDAY...THOUGH WITH TIMING IN QUESTION WILL ONLY
MENTION CB FOR NOW.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jul 4, 4:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUL 4 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SLOWLY DRIFT TOWARDS THE SOUTHERN APPALACHIAN
REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW
STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH
THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS STATIONARY FRONTAL BOUNDARY WILL LINGER AROUND THE TENNESSEE
RIVER VALLEY FOR THE NEXT SEVERAL DAYS...WITH ANOTHER WEAK COLD
FRONT APPROACHING THE REGION ON THURSDAY. THESE FRONTAL BOUNDARIES
WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION
EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO
SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK.

DMG

In the hours before

Special weather statement, Jul 4, 11:28 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 PM EDT MON JUL 4 2011

TNZ012-013-035-036-041730-
ANDERSON TN-CAMPBELL TN-MORGAN TN-SCOTT TN-
1228 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL...ANDERSON AND
SCOTT COUNTIES UNTIL 130 PM EDT...

AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ONEIDA TO 9 MILES
NORTH OF OLIVER SPRINGS...AND MOVING EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CLINTON...LA
FOLLETTE...JACKSBORO...ROYAL BLUE...KETCHEN...CARYVILLE...ELK
VALLEY...DISNEY...LAKE CITY...NORRIS...JELLICO...FINCASTLE AND WHITE
OAK.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Jul 4, 12:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
103 PM EDT MON JUL 4 2011

TNZ040-041-074-041745-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-SEVIER SMOKY MOUNTAINS
TN-
103 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND COCKE COUNTIES UNTIL
145 PM EDT...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
WATERVILLE TO 11 MILES NORTH OF SMOKEMONT...AND MOVING EAST AT 20
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS
OFCOCKE COUNTY.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Jul 4, 12:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
135 PM EDT MON JUL 4 2011

VAZ001-002-005-041830-
LEE VA-SCOTT VA-WISE VA-
135 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES UNTIL 230 PM EDT...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENNINGTON GAP TO 8
MILES SOUTHEAST OF PENNINGTON GAP...AND MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY...
NORTON...WISE...BIG STONE GAP...WEBER CITY...JASPER...DUFFIELD...
CLINCHPORT...APPALACHIA...FORT BLACKMORE...PARDEE...DUNGANNON AND
COEBURN.

MJB
Special weather statement, Jul 4, 12:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT MON JUL 4 2011

VAZ002-005-006-041830-
RUSSELL VA-SCOTT VA-WISE VA-
150 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE...SCOTT AND
RUSSELL COUNTIES UNTIL 230 PM EDT...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF WISE
TO NORTON...AND MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON...
CLEVELAND...COEBURN...FORT BLACKMORE...ST. PAUL...CASTLEWOOD...
DUNGANNON...NICKELSVILLE...COLLINGWOOD...HONAKER AND HANSONVILLE.

MJB
Special weather statement, Jul 4, 12:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT MON JUL 4 2011

TNZ018-046-047-041845-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-
156 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND SOUTHERN JOHNSON
COUNTIES UNTIL 245 PM EDT...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMPTON...OR 9 MILES SOUTHEAST OF
ELIZABETHTON...MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN AND ELK
MILLS.

MJB

The radar

The Knoxville radar (KMRX), 105 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
July 4, 1:00 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -84.510

Several trees were reported down.

Thunderstorm Wind, Roane

When
July 4, 1:00 PM EST
Where
Roane County, 0.56 mi W of Harriman
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.930, -84.560

Numerous trees and power lines were reported down.

Thunderstorm Wind, Blount

When
July 4, 1:50 PM EST
Where
Blount County, 2.25 mi W of Lanier
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.620, -84.140

One tree was reported down on Thompson Bridge Road.

Thunderstorm Wind, Loudon

When
July 4, 1:50 PM EST
Where
Loudon County, 0.56 mi W of Jena
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.650, -84.180

One tree was reported down.

Thunderstorm Wind, Carter

When
July 4, 2:05 PM EST
Where
Carter County, 0.89 mi SW of Elizabethton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.340, -82.230

Numerous trees were reported down across the county.

Thunderstorm Wind, Carter

When
July 4, 2:21 PM EST
Where
Carter County, Hampton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.280, -82.170

Numerous trees were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312265, 312266, 312268, 312270, 312271, 312273.